Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 52, NWS Detroit, MI

July 29, 2001Shiawassee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 29, 2001, 6:21 PM EDT for Shiawassee County, Michigan. It was in force for 39 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 29, 2001, 6:21 PM EDT (22:21 UTC)
Expired
Jul 29, 2001, 7:00 PM EDT
In force
39 min
Issued by
NWS Detroit, MI
Area
Whole counties

County Shiawassee County, MI

What was reported inside it

TimeReportWhereRemark
Jul 29, 6:55 PM EDTThunderstorm Wind 60 ECarland, MI50 trees blown down.
Jul 29, 7:00 PM EDTThunderstorm Wind 60 EOwosso, MIPoles and wires down at M21 adn Baldwin Rd.
Jul 29, 7:04 PM EDTThunderstorm Wind 50 EOwosso, MILarge limbs down.
Jul 29, 7:07 PM EDTThunderstorm Wind 50 EPerry, MISeveral tress blown down.
Jul 29, 7:07 PM EDTHail 1Bennington, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 292222
SVRDTX
MIC155-292300-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
621 PM EDT SUN JUL 29 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHIAWASSEE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 700 PM EDT

* AT 621 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF CARLAND...OR 13 MILES
  NORTHEAST OF ST. JOHNS...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARLAND AT 640 PM EDT
  HENDERSON AT 650 PM EDT
  OWOSSO...BENNINGTON AT 700 PM EDT

THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH AND 
HAIL TO 1 INCH. A WIND GUST TO 60 MPH IS CAPABLE OF PUSHING OVER 
SHALLOW ROOTED TREES...AND BREAKING OFF TREE LIMBS ABOUT THE SIZE OF 
YOUR WRIST. STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON y4312 8438 4300 8438 4290 8426 4306 8407
          4314 8417

JZ BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:25 PM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 29, 3:25 PM EDT, 2 hours 56 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
325 PM EDT SUN JUL 29 2001

WATER VAPOR IMAGERY CONTINUED TO HELP US TRACK A SHORT WAVE OVER THE
WESTERN GREAT LAKES AND INTO LOWER MICHIGAN THIS AFTERNOON, AND
VISIBLE IMAGERY SHOWED A LOT OF CU AROUND THE AREA AT PRESS TIME.
THERE WERE SOME PATCHES OF CLOUDLESS SKY FOR A WHILE EARLIER IN THE
AFTERNOON AS AC/AS DISSIPATED OR MOVED EAST. THESE DIFFERENTIAL
HEATING ZONES HAVE MOSTLY FILLED IN WITH CU NOW, BUT ARE STILL NOTED
AS A POSSIBLE FOCUSING MECHANISM FOR SHOWERS AND THUNDERSTORMS,
ALONG WITH INDICATED LAKE BREEZE BOUNDARIES AND THE WEAK SURFACE
REFLECTION FROM THE UPPER SHORT WAVE. AFTER SCATTERED ACTIVITY
TONIGHT, IT WILL BE DRY AND INCREASINGLY WARM AND HUMID TOWARD MID
WEEK.

RADAR TRENDS OVER WESTERN LOWER INDICATED THAT THE SHORT WAVE WAS
DOING A GOOD JOB OF ERODING ANY REMAINING CAPPING INVERSION. THE 12Z
DTX SOUNDING SHOWED A WELL-DEFINED INVERSION AROUND 600 MB THIS
MORNING, BUT ANALYSIS INDICATED THAT A SURFACE PARCEL OF 85/65 WOULD
BE ABLE TO BREAK THE CAP. AS MENTIONED IN THE MORNING DISCUSSION,
SOUNDING MODIFICATION ALONE OFTEN OVERFORECASTS CONVECTION WITH THIS
TYPE OF CAPPING INVERSION, BUT THE PRESENCE OF THE SHORT WAVE IS
MAKING THE DIFFERENCE BY ERODING THE CAP WITH VERTICAL MOTION. THIS
IN TURN CAUSES THE MID LEVELS TO COOL AND FREES UP THE CONVECTION
EVEN MORE. THAT PROCESS, COMBINED WITH SURFACE BOUNDARIES AS A
FOCUS, CONTINUES TO REQUIRE THE MENTION OF SHOWERS AND THUNDERSTORMS
THIS EVENING. THE LATEST KDTX RADAR DATA SHOWS SOME OF THIS
CONVECTION OCCURRING NOW ALONG THE LAKE ERIE LAKE BREEZE FROM
DETROIT OVER TO ANN ARBOR AND ADRIAN. WILL CONTINUE TO INCLUDE
MONROE COUNTY IN THAT GROUP FOR THE POTENTIAL OF SE DRIFT TO ANY NEW
CONVECTION. PLAN TO USE SCATTERED WORDING EVERYWHERE NOW THAT THERE
IS RADAR EVIDENCE IN SW LOWER AS WELL.

LAPS DATA INDICATES CAPE AVERAGING AROUND 2000 J/KG THIS AFTERNOON
WITH THE FREEZING LEVEL UP AROUND 13 KFT. THE HIGH FREEZING LEVEL
AND WEAK WIND FIELD WILL MINIMIZE SEVERE POTENTIAL BY LIMITING THE
CONVECTION TO GARDEN VARIETY PULSE STORMS. THEN THE LOSS OF DAYTIME
HEATING AND THE UPPER RIDGE BUILDING IN FROM THE WEST WILL BRING AN
END TO THE PRECIP BY MIDNIGHT AND CLOUDS WILL BE ON THE DECREASE.
THE RIDGE WILL CONTINUE TO BUILD THROUGH THE DAY ON MONDAY WITH
SURFACE HIGH PRESSURE EXTENDING INTO LOWER MICHIGAN FROM ONTARIO.
FORECAST SOUNDINGS AND RH PROGS SUGGEST THERE WILL BE ENOUGH LOW
LEVEL MOISTURE FOR CU FORMATION, BUT IT WILL STAY SCATTERED IN THE
ANTICYCLONIC LOW LEVEL FLOW PATTERN. MOSTLY SUNNY WILL WORK FINE
FOLLOWED BY CLEAR SKIES MONDAY NIGHT.

THE UPPER RIDGE WILL CONTINUE TO BUILD ON TUESDAY AND GUIDE ANY
CONVECTIVE DEBRIS TO OUR NORTH, OR FORCE IT TO THIN OVER OUR AREA.
SLIGHTLY INCREASED SOUTHERLY LOW LEVEL FLOW WILL START RAMPING UP
THE HUMIDITY AND GETTING TEMPS INTO THE UPPER 80S. GUIDANCE TEMPS IN
THE UPPER 80S LOOK GOOD.

HEADING INTO THE MIDDLE OF THE WEEK, THE WARMING TREND WILL PEAK ON
WEDNESDAY AS THE 12Z AVN SHOWS 500 MB HEIGHTS UP AROUND 597 DM, WITH
MEX AND FMR GUIDANCE TEMPS AROUND 90. CONFIDENCE IS HIGH THAT
AFTERNOON READINGS WILL BE IN THE 90 TO 95 DEGREE RANGE WEDNESDAY
AFTERNOON. THE EXTENDED MODELS ALL INDICATE THAT THE UPPER AIR
PATTERN WILL BE PROGRESSIVE ENOUGH TO BRING A SHORT WAVE INTO THE
GREAT LAKES BY THURSDAY AND COOL THINGS OFF A LITTLE, BUT THE
STRENGTH OF THE UPPER RIDGE AND A SLIGHT REX BLOCK SHOWN OVER
EASTERN CANADA AND THE ATLANTIC COAST ON WEDNESDAY PROVIDES SOME
CONCERN ABOUT THE TIMING OF A COOL-DOWN. THERE IS STILL GOOD MODEL
AGREEMENT ON THE SHORT WAVE BEING STRONG ENOUGH TO KNOCK DOWN THE
RIDGE AND ALLOW IT TO RETROGRADE WEST HEADING INTO THE WEEKEND. PLAN
TO KEEP THE CHANCE OF THUNDERSTORMS GOING FOR BOTH THURSDAY AND
FRIDAY TO ALLOFW FOR TIMING THAT IS SLOWER THAN THE AVN/MRF ON THE
ASSOCIATED SURFACE TROF AND COLD FRONT MOVING INTO SE MICHIGAN.
COOLER HIGH PRESSURE FROM CENTRAL CANADA WILL EVENTUALLY SETTLE IN
FOR THE WEEKEND.

.DTX...NONE.

BT

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:52 PM EDTSevere Thunderstorm WarningDTXLivingston53 min
Jul 29, 6:59 PM EDTSevere Thunderstorm WarningDTXShiawassee46 min
Jul 29, 7:44 PM EDTSevere Thunderstorm WarningDTXLivingston, Oakland, Washtenaw61 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.